Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 81, NWS Nashville, TN

June 28, 1997Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 28, 1997, 9:39 PM CDT for Lawrence County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 9:39 PM CDT (02:39 UTC)
Expired
Jun 28, 1997, 11:40 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290240
FFWBNA
TNC099-290440-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
939 PM CDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1140 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN MIDDLE TENNESSEE

   ...LAWRENCE
 
SLOW-MOVING THUNDERSTORMS...WITH VERY HEAVY DOWNPOURS OF RAIN...
WILL CONTINUE OVER PARTS OF LAWRENCE COUNTY BETWEEN NOW AND 1030 PM
TONIGHT. RADAR RAINFALL ESTIMATES INDICATE ISOLATED AMOUNTS AROUND
1 1/2 INCHES HAVE OCCURRED OVER SOUTHERN PARTS OF THE COUNTY NEAR
LORETTO OVER THE LAST HOUR...AND AN ADDITIONAL 1/2 INCH OR MORE IS
POSSIBLE DURING THE NEXT 45 MINUTES. SUCH RAINS WILL LIKELY PRODUCE
RAPID RUN-OFF AND THE POTENTIAL FOR FLASH FLOODING BETWEEN NOW AND
11 PM TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
M8OVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 8:11 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 28, 8:11 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT SAT JUN 28 1997

ATMOSPHERE SHOULD REMAIN MOIST AND AT LEAST SLIGHTLY UNSTBL THROUGH
TONIGHT IN MIDDLE TN. LATEST RUC SFC ANALYSIS SHOWS WK TROF AXIS
ACROSS WRN PARTS OF MIDDLE TN, WITH ATTENDANT AREA OF WND/MOISTURE
CONVERGENCE AND THETA-E RIDGE. THUS, BLV SOME WIDELY SCTD-SCTD
SHOWERS/TSTMS WILL REMAIN PSBL THROUGH THE NIGHT (ESPECIALLY OVER
OUR MOST WRN COUNTIES). A 20-30% P:OP SHOULD COVER THE SITUATION
PRETTY WELL, BUT WOULDN'T ARGUE WITH LEAVING POPS AT 40% EITHER.
OVERALL, FCST SHOULD REQUIRE FEW IF ANY CHANGES.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:38 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningOHXWayne34 min
Jun 28, 11:27 PM CDTFlash Flood WarningOHXGiles3 hr
Jun 28, 11:41 PM CDTFlash Flood WarningOHXLawrence3 hr
Jun 29, 5:00 PM CDTSevere Thunderstorm WarningOHXRutherford60 min
Jun 29, 6:52 PM CDTFlash Flood WarningOHXWhite4 hr
Jun 29, 6:57 PM CDTFlash Flood WarningOHXLawrence, Wayne4 hr

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.